Medications for RA Linked to Skin Cancer
Studies Show TNF Blockers May Raise Risk of Nonmelanoma Skin Cancer
WebMD News Archive
British Study on TNF Blockers
For the second study, British researchers reviewed a national registry that tracks the progress of people with rheumatoid arthritis.
Taking a TNF-blocking drug appeared to increase the risk of developing nonmelanoma basal or squamous cell skin cancers by about 70%, compared to treatment with a traditional DMARD, but the finding could have been due to chance.
Further analysis showed that not all TNF blockers posed an equal risk. In particular, Remicade was associated with a significant threefold increased risk of skin cancer compared with DMARD treatment.
"One possible reason may be that because people go to the hospital to get Remicade, which is given as an infusion, they're around health care providers more often and therefore it's more likely that their cancer would be found," says Kimme Hyrich, MD, senior lecturer in rheumatic disease epidemiology at the University of Manchester, England.
The bottom line: People on TNF blockers should be get regular skin exams and report any unusual changes, such as moles or new lesions, to their doctors immediately, she tells WebMD.
Also at the meeting, researchers reported that rheumatoid arthritis patients who are taking TNF blockers appear to be at increased risk of septic arthritis -- an infection of the joints.
"The risk about doubles when compared to patients receiving treatment with other disease-modifying drugs," says Deborah Symmons, MD, professor of rheumatology and musculoskeletal epidemiology at the University of Manchester, England.
The study involved 11,757 people with RA who were taking TNF blockers and 3,515 patients taking other DMARDs.
Symmons tells WebMD she attempted to adjust for other factors that raise the risk of infection -- including that patients on TNF-blocking medications tend to have more severe rheumatoid arthritis than patients treated with other drugs. "However, that still left us with a residual additional risk associated with anti-TNF agents."